Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 89, NWS State College, PA

June 14, 1995Mifflin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 14, 1995, 3:42 PM EDT for Mifflin County, Pennsylvania. It was in force for 48 min.

The area

The counties it named.

The facts

Issued
Jun 14, 1995, 3:42 PM EDT (19:42 UTC)
Expired
Jun 14, 1995, 4:30 PM EDT
In force
48 min
Issued by
NWS State College, PA
Area
Whole counties

County Mifflin County, PA

The radar

The State College radar (KCCX), 48 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KCTP 141942 RRA
SVRCTP
PAC087-142030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
342 PM EDT WED JUN 14 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN  PENNSYLVANIA
 
   ...EASTERN MIFFLIN COUNTY
 
AT 341 PM EDT STATE COLLEGE RADAR INDICATED A SEVERE THUNDERSTORM NORTH
OF BELLTOWN IN MIFFLIN COUNTY. THE STORM WILL REACH BELLTOWN BY
4 PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:26 AM EDT, 6 hours 16 minutes earlier.

Area forecast discussion, Jun 14, 9:26 AM EDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
925 AM EDT WED JUN 14 1995

WATER VAPOR SHOWS UPPER LOW LIFTING NE ALONG ERN SEA BOARD WITH
LAST OF DEFORMATION ZONE CLOUDS OVER PA BREAKING UP AS LOW LIFTS.
88D SHOWS WEAK RETURNS AVP-YORK ALSO SHOWING SIGNS OF DRYING UP.

MAIN CONCERN TODAY IS NGM PROG OF T-TOTALS >56 AND LI'S -5 OVER PA
BY 00Z (UNABLE TO LAND ETA). SFC BOUNDARY IS DROPPING ALMOST DUE
SOUTH WITH WATER VAPOR SHOWING AN UPPER LEVEL TROF IN TOW.
SATELLITE AND MODELS HINT AT BEST UPPER SUPPORT SHEARING OFF TO OUR
NORTHEAST BUT WITH SFC FEATURE PLOWING DOWN INTO INSTABILITY
...AFTERNOON COULD PROVE TO BE SOMETHING OTHER THAN QUIET.

INTERESTING CONFLICTS IN THE MODELS...AT LEAST THE AVN AND NGM. NGM
MAKES IT VERY UNSTABLE WHILE MAKING SFC DEWPOINTS ONLY NUDGE ABOVE
50. AVN PROGS SFC DEWPOINTS TO 60 OR HIGHER. HARD TO RESOLVE GIVEN
NRLY FLOW AND NO TD'S UPSTREAM NEAR 60. DIFFERENCES LIKELY ARISE
FROM AVN MAKING ATMOS MUCH COOLER IN LOW LEVELS (EVAP COOLING FROM
HIGHER QPF?) AND AS MUCH AS 3 DEG WARMER IN MID TO UPPER LEVELS.
ANOTHER PARADOX IS AVN CRANKING OUT MORE PRECIP THAN NGM DESPITE
ABOVE PARAMETERS POINTING TO MORE STABLE LATE DAY AIRMASS. NEED TO
LOOK AT 12Z AND SEE WHICH MODEL INITIALIZES BETTER TO DECIDE WHICH
IS LYING. WHAT THEY AGREE ON IS UPPER LEVEL WIND FIELD PRODUCING
WEAK CONVERGENCE OVER AREA BY 00Z. HAVE SEEN THIS THWARTED MANY
TIMES WHEN CONVECTION PUNCHES THRU THO. IF NGM PANS OUT...WUD NOT
BE SURPRISED TO SEE SELS OUTLOOK FOR SLGT SVR. BUF SOUNDING DRY IN
MID LEVELS AND ONLY NEEDS TO BE TWEAKED A LITTLE TO COME UP WITH LI
OF -7 AND A CAPE OF 2300. GUSTY TRW WILL BE THE MAIN THREAT SHUD
ANY DEVELOP.

THINK LOW POPS STILL RSNBL GIVEN SOME DEGREE OF INSTABILITY AND A
LOW LEVEL TRIGGER TO APPROACH DURING THE PM.

    HI TEMPS      POPS
BFD   75           3
UNV   76           3
AOO   79           3
JST   75           3
IPT   82           3
MDT   78           3

LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:45 PM EDTSevere Thunderstorm WarningCTPColumbia45 min
Jun 14, 4:12 PM EDTSevere Thunderstorm WarningCTPPerry48 min
Jun 14, 4:18 PM EDTSevere Thunderstorm WarningCTPAdams, York57 min
Jun 14, 5:24 PM EDTSevere Thunderstorm WarningCTPDauphin66 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.